Utah, 2015

Flash Flooding and Hail in Utah, May 24 to 28, 2015

May 24 to 28, 2015 · NWS SLC · 9 events in 6 counties and zones

The end of May produced very active weather across the state of Utah, with widespread thunderstorms on most days. Several flash floods were observed across southern Utah, and multiple severe thunderstorms occurred across the northern half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The end of May produced very active weather across the state of Utah, with widespread thunderstorms on most days. Several flash floods were observed across southern Utah, and multiple severe thunderstorms occurred across the northern half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 24, 2:42 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, May 24, 2:42 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT SUN MAY 24 2015

.SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE EAST ACROSS UTAH LATE
TONIGHT THROUGH TUESDAY. A NEW PACIFIC STORM SYSTEM WILL SETTLE
INTO THE PACIFIC NORTHWEST THROUGH THE NORTHERN ROCKIES ON
TUESDAY. THIS STORM SYSTEM WILL IMPACT MAINLY NORTHERN UTAH
MIDWEEK.

&&

.SHORT TERM (THROUGH 06Z THURSDAY)...THE UPPER LOW CURRENTLY OVER
SOUTHERN WYOMING WILL CONTINUE SLOWLY EAST INTO THE CENTRAL PLAINS
STATES BY EARLY MONDAY. BEHIND THIS LOW THE COOL AND MOIST
AIRMASS OVER THE GREAT BASIN HAS SPAWNED ISOLATED TO SCATTERED
CONVECTION ACROSS UTAH AND SOUTHWEST WYOMING THIS AFTERNOON.

WEAK SHORTWAVES ROTATING SOUTH BEHIND THE UPPER LOW THE LIKELY
DRIVING FORCE BEHIND THE BETTER ORGANIZED CONVECTION ACROSS
EXTREME SOUTHWEST THROUGH SOUTH-CENTRAL UTAH...AND OVER NORTHEAST
NEVADA. THE SHORTWAVE ACROSS NORTHEAST NEVADA THE MORE
INTERESTING OF THE TWO BASED ON THE COOLING CONVECTIVE CLOUD TOP
AND THE CIRCULATION EVIDENT IN THE WATER VAPOR IMAGERY. SUSPECT
THIS FEATURE WILL HAVE ENOUGH SHEAR AND DYNAMIC LIFT TO SUPPORT
HEAVY SHOWERS AND SMALL HAIL AT LEAST THROUGH MID-EVENING.
SOMEWHAT CONCERNED ABOUT EVEN HEAVIER PRECIP AS THIS FEATURE HIT
THE HIGHER TERRAIN OVER SOUTHWEST UTAH LATE TONIGHT. SOME TERRAIN
ENHANCEMENT ALONG WITH STILL DECENT CONVECTIVE DEVELOPMENT COULD
LEAD TO POCKETS OF FAIRLY HEAVY PRECIP ALONG THE I-15 CORRIDOR
AND IN THE MOUNTAINS TO THE EAST OVERNIGHT.

A LOW-AMPLITUDE SHORTWAVE RIDGE MOVING EAST INTO THE GREAT BASIN
FOR LATE TONIGHT/TUESDAY. SUBSIDENCE ASSOCIATED WITH THIS FEATURE
SHOULD REDUCE CONVECTION MONDAY AFTERNOON/EVENING. ENOUGH RESIDUAL
MOISTURE WILL REMAIN THAT DIFFERENTIAL HEATING SHOULD GENERATE
PLENTY OF CONVECTIVE CLOUD COVER OVER THE HIGHER TERRAIN...WITH
SOME LOW TOPPED CONVECTION PRODUCING POCKETS OF BRIEF RAIN DURING
THE AFTERNOON AND EARLY EVENING HOURS.

THE UPPER LOW SETTLING INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES
TUESDAY WILL PRIMARILY IMPACT THE NORTHERN HALF OF UTAH MIDWEEK.
THE CYCLONIC WEST-SOUTHWEST FLOW ALOFT TOT HE SOUTH OF THE LOW
WILL USHER IN A SERIES OF FAST-MOVING SHORTWAVES ACROSS THE NORTH
LATE TUESDAY THROUGH WEDNESDAY EVENING. MOISTURE...THOUGH SOMEWHAT
REDUCED WHEN COMPARED TO THE PAST SEVERAL DAYS...SHOULD BE
SUFFICIENT TO GENERATE SCATTERED CONVECTION ASSOCIATED WITH THE
PASSING SHORTWAVES. DOWN SOUTH A WARMING TREND WILL BRING TEMPS
BACK TO SEASONAL NORMS WITH LITTLE THREAT FOR PRECIP.

.LONG TERM (AFTER 06Z THURSDAY)...THE EC AND GFS ARE TRENDING A
LITTLE STRONGER WITH THE TROUGH MOVING THROUGH THURSDAY. THE 300MB
JET DIVERGENCE IS LOCATED OVER NORTHERN UTAH 12Z THURSDAY ALONG WITH
SOME COLD ADVECTION BETWEEN 700 AND 500 MB. THE TROUGH SHARPENS AS
IT MOVES ACROSS UTAH AND BECAUSE THIS APPEARS TO BE THE CABOOSE OF
SHORTWAVES THEY TYPICALLY ARE STRONGER THAN FORECAST. THEREFORE HAVE
BOOSTED POPS BETWEEN 06Z THURSDAY AND 06Z FRIDAY ACROSS MAINLY
NORTHERN UTAH BUT SOME IN CENTRAL AND SOUTHERN UTAH AS WELL. HAVE
LOWERED TEMPS JUST A TAD AS SOME BREAKS OF SUNSHINE LATER IN THE
AFTERNOON COULD WARM IT BACK TO NEAR 70 DEGREES AT SLC WHICH IS
STILL 5 DEGREES BELOW NORMAL.

THERE IS STILL A 500 MB CIRCULATION OVER EASTERN UTAH WELL INTO
FRIDAY SO HAVE KEPT SOME POPS IN OVER THE HIGHER TERRAIN AND THE
EASTERN PORTIONS OF THE CWA. HAVE REMOVED ALL POPS FOR THE WEEKEND
EXCEPT FOR ISOLATED THUNDERSTORMS OVER THE UINTAS SATURDAY AFTERNOON.

THE EC AND GFS SHOW A RIDGE OVER THE REGION THIS WEEKEND WHICH WILL
BE THE FIRST RIDGE OF ANY SIGNIFICANCE THIS MAY. WARMING TREND
BEGINS FRIDAY WITH ABOUT 5 DEGREES WARMING PER DAY THROUGH THE
WEEKEND. WILL LIKELY SEE THE WARMEST TEMPERATURES OF THE SEASON BY
SUNDAY ACROSS THE CWA.

&&

.AVIATION...NORTH TO NORTHWEST WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH 03-05Z. SHOWERS ARE POSSIBLE IN THE VICINITY OF THE
TERMINAL THROUGH THE EVENING...AND ANY SHOWERS IN THE AREA COULD
CAUSE GUSTY AND ERRATIC WINDS AND OCCASIONAL CEILINGS AT ABOUT 4000-
5000 FEET.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM...CONGER
LONG TERM...STRUTHWOLF
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 8:44 PM MST, 21 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 PM MDT SAT MAY 23 2015

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
944 PM MDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

PRECIPITATION WILL CONTINUE MANLY ACROSS SOUTHERN UTAH OVERNIGHT.
SNOW LEVELS WILL REMAIN IN THE 8000 TO 9000 FOOT RANGE...HOWEVER
MAY BRIEFLY LOWER WITHIN AREAS OF HEAVIER PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT TIMES ACROSS THE
OUTLOOK AREA THROUGHOUT THE HOLIDAY WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 24, 2:44 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT SUN MAY 24 2015

UTZ005-242230-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
344 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL
430 PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WENDOVER...MOVING SOUTHEAST AT 15 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

THE WENDOVER AIRPORTED REPORTED A WIND GUST OF 52 MPH AT 340 PM.

LOCATIONS IMPACTED INCLUDE...
WENDOVER AND INTERSTATE 80 FROM WENDOVER TO WEST OF KNOLLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4078 11404 4085 11393 4073 11346 4032 11404
TIME...MOT...LOC 2143Z 317DEG 13KT 4072 11401

CRK

The radar

The Cedar City radar (KICX), 48 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Kane

When
May 24, 6:20 PM MST to 8:20 PM MST
Where
Kane County, 6.42 mi S of Kanab Ld Arpt to 3.99 mi S of Mt Carmel Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.159, -112.842

Flash flooding was reported along the East Fork of the Virgin River, particularly closer to Orderville and US 89.

Flash Flood, Kane

When
May 24, 8:50 PM MST to May 25, 12:00 AM MST
Where
Kane County, 7.73 mi SE of Glen Canyon to 12.75 mi NW of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.002, -111.570

Flash flooding was reported along Wahweap Creek and some surrounding drainages.

Flash Flood, Kane

When
May 25, 6:15 PM MST to 8:15 PM MST
Where
Kane County, 9.41 mi NNW of Paria to 8.08 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.366, -112.039

Flash flooding occurred along the Paria River, with a peak flow of 2050 cfs recorded at the Paria River gauge near Kanab.

Hail, Duchesne

When
May 27, 12:30 PM MST
Where
Duchesne County, 14.52 mi S of Myton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.990, -110.060

Half dollar sized hail was observed and photographed in the Pariette Wetlands south of Myton, Utah.

Hail, Salt Lake

When
May 27, 2:15 PM MST
Where
Salt Lake County, 1.72 mi ESE of Sandy City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.570, -111.850

Nickel sized hail was reported near Sandy, Utah.

Flash Flood, Sanpete

When
May 27, 6:00 PM MST to 9:00 PM MST
Where
Sanpete County, 1.2 mi SW of Centerfield to 1.49 mi WNW of Gunnison
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.116, -111.833

Heavy rain caused widespread flash flooding in the cities of Gunnison and Centerfield, with an approximate total of 30 homes and businesses sustaining some damage from the flood waters. About another 100 homes experienced yard flooding. Most damaged homes had minor damage to basements or lower levels. In addition, portions of the Gunnison Market grocery store were flooded, and some of the inventory was damaged.

Thunderstorm Wind, Salt Lake

When
May 27, 7:00 PM MST
Where
Salt Lake County, 2.09 mi SW of Saltair
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -112.130

A 58 mph wind gust was recorded at the Center Tailings sensor.

Lightning, Davis

When
May 28, 5:30 AM MST
Where
Davis County, 2.18 mi SW of West Pt
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.096, -112.106

Lightning struck a house in Syracuse, Utah in the morning hours of May 28. The roof of the house caught fire, but was seen and extinguished quickly, leading to only relatively minor roof damage.

Hail, Box Elder

When
May 28, 1:40 PM MST
Where
Box Elder County, Honeyville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.630, -112.080

Ping-pong ball sized hail was observed and photographed in Honeyville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582756, 582745, 582760, 582679, 582681, 582702, 582684, 582688, 582683.